Brief Communication | Open Access
Ischemic Colitis after Weight-Loss Medication
BACKGROUND: Previous weight-loss medications have received cautious support due to their association with pulmonary hypertension and valvular heart disease. However, newer drugs are increasingly being recommended as potentially safer and more efficacious. We report a case of ischemic colitis possibly linked to the use of a weight-loss drug, and review the literature to highlight an important latent consequence of these medications.CASE REPORT: A 59-year-old obese woman presented to the emergency room with rectal bleeding and suprapubic abdominal pain. Her medical history was unremarkable for risk factors for bowel ischemia. An appetite suppressant, phentermine 15 mg daily, had been prescribed, and had resulted in a 12 kg weight loss over 10 weeks. Colonoscopy and biopsies both demonstrated findings typical of mild ischemia at the splenic flexure.DISCUSSION: Phentermine, an amphetamine-derived sympathomimetic, acts centrally to suppress appetite. While there are no published reports linking the use of phentermine as a single agent to ischemic colitis, phentermine alone has been associated with ischemic neurological events and, when used in combination with fenfluramine, has been implicated in a single case of acute ischemic colitis. Other sympathomimetics, such as cocaine, have been clearly linked with ischemic colitis.CONCLUSIONS: This report describes a temporal association with the use of phentermine and the development of ischemic colitis. Heightened awareness and appropriate surveillance is warranted to determine whether the use of weight-loss drugs, such as phentermine, can lead to ischemic colitis.
Copyright © 2003 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.